Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 32, NWS Cheyenne, WY

October 21, 20244 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 21, 2024, 2:16 PM MDT for 4 counties in Wyoming. It took effect at Oct 21, 2024, 5:00 PM MDT. It was in force for 16 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 21, 2024, 2:16 PM MDT (20:16 UTC)
In effect from
Oct 21, 2024, 5:00 PM MDT
Expired
Oct 22, 2024, 9:00 AM MDT
In force
16 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 11:16 PM MDTNON-TSTM WND GST 607 Nw Elk Mountain, WYWYDOT SENSOR AT HALLECK RIDGE. SUSTAINED WINDS OF 40 TO 43 MPH.
Oct 21, 11:32 PM MDTNON-TSTM WND GST 627 Nw Elk Mountain, WYWYDOT Sensor at Halleck Ridge. Sustained winds of 41 to 45 MPH.
Oct 22, 3:16 AM MDTNON-TSTM WND GST 601 Sse Bordeaux, WYWYDOT sensor at Bordeaux. Sustained winds of 43 to 45 MPH.
Oct 22, 4:12 AM MDTNON-TSTM WND GST 57Vedauwoo, WYCorrects previous non-tstm wnd gst report from Vedauwoo. WYDOT sensor at Vedauwoo. Sustained winds over 40 MPH from 406 am to 440 am.
Oct 22, 4:12 AM MDTNON-TSTM WND GST 57Vedauwoo, WYWYDOT sensor at Vedauwoo. Sustained winds over 40 MPH from 406 am to 1040 am.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWUS75 KCYS 212016
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
216 PM MDT Mon Oct 21 2024

WYZ106-110-116-117-221215-
/O.UPG.KCYS.HW.A.0032.241022T0000Z-241022T1200Z/
/O.NEW.KCYS.HW.W.0032.241021T2300Z-241022T1500Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-South Laramie Range-South Laramie Range Foothills-
Including the cities of Vedauwoo, Arlington, Federal, Pumpkin
Vine, Whitaker, Bordeaux, Elk Mountain, Horse Creek, and Buford
216 PM MDT Mon Oct 21 2024

...HIGH WIND WARNING IN EFFECT FROM 5 PM MONDAY UNTIL 9 AM MDT 
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible.

* WHERE...Southeast Wyoming wind-prone areas including Interstate 80 
  near Arlington and the Summit and Interstate 25 near Bordeaux, and 
  South Laramie Range Foothills.

* WHEN...5 PM Today until 9 AM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

MN
2 follow-up statements
834 
WWUS75 KCYS 220826
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
226 AM MDT Tue Oct 22 2024

WYZ106-110-116-117-221500-
/O.CON.KCYS.HW.W.0032.000000T0000Z-241022T1500Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-South Laramie Range-South Laramie Range Foothills-
Including the cities of Buford, Horse Creek, Vedauwoo, Elk
Mountain, Arlington, Federal, Whitaker, Bordeaux, and Pumpkin
Vine
226 AM MDT Tue Oct 22 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...West winds 30 to 40 mph with gusts around 60 mph expected.

* WHERE...Southeast Wyoming wind-prone areas including Interstate 80 
  near Arlington and the Summit and Interstate 25 near Bordeaux, and 
  South Laramie Range Foothills.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Trudel
512 
WWUS75 KCYS 221449
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
849 AM MDT Tue Oct 22 2024

WYZ106-110-116-117-221600-
/O.EXP.KCYS.HW.W.0032.000000T0000Z-241022T1500Z/
Central Laramie Range and Southwest Platte County-North Snowy
Range Foothills-South Laramie Range-South Laramie Range Foothills-
Including the cities of Arlington, Federal, Horse Creek,
Bordeaux, Elk Mountain, Vedauwoo, Buford, Pumpkin Vine, and
Whitaker
849 AM MDT Tue Oct 22 2024

...HIGH WIND WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire.

$$

MN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 21, 11:38 AM MDT, 2 hours 38 minutes earlier. Its key messages:

  • High Wind Watches have been issued for the southeast Wyoming wind prones Monday night. High winds with gusts to 60 MPH will be possible.
  • Warm and dry weather will dominate from Tuesday onward.
Area forecast discussion, Oct 21, 11:38 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1138 AM MDT Mon Oct 21 2024

.KEY MESSAGES...

- High Wind Watches have been issued for the southeast Wyoming
  wind prones Monday night. High winds with gusts to 60 MPH
  will be possible.

- Warm and dry weather will dominate from Tuesday onward.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 415 AM MDT Mon Oct 21 2024

06Z surface analysis reveals the surface low at the
Colorado/Wyoming/Nebraska triple point. As the low essentially spins
over much of the CWA, regional radar shows a few areas of
precipitation. The first being in eastern Colorado where moist
southerly flow ahead of the low is creating an area of
stratiform rain. This rain will likely stay east of the CWA as
it begins to push into Nebraska, although cannot rule out some
drizzle or light rain in and around Cheyenne and Morrill
Counties. The other area of precipitation is over the high
terrain out west. Weak wrap around moisture on the backside of
the low combined with upslope flow on the Snowy and Sierra Madre
Ranges has lead to the development of showers. These showers do
have a convective element to them, with an occasional lightning
strike occurring within them! However, with the colder
temperatures aloft, expect much of this to be falling as snow.
Some light accumulations could be possible on the highest peaks.

As the surface low moves east throughout the day, Hi-Res guidance
suggests the showers on the backside of the low moving across the
Interstate 80 corridor and into the southern Nebraska panhandle by
early afternoon. Could hear a rumble of thunder out of these storms,
but other than that, expect minimal impacts. As both the
surface low and upper-level low move out of the area today, high
pressure will build over western Colorado. This will tighten
pressure gradients along and west of the Laramie Range, leading
to gradually breezier condiitons throughout the day.

Winds aloft will respond to the tightening MSLP gradients by Monday
evening. Both 800 and 750 mb winds will increase to 50 kts over the
usual southeast Wyoming wind prones. This combined with strong
subsidence over these areas could lead to these winds making it down
to the surface. This wind event is primarily driven by the strong
pressure gradient, winds aloft and subsidence. Other signals
for this event are relatively weak, with 700 mb CAG-CPR
gradients barely showing an elevated signal for high winds
across the Arlington/Elk Mountain zone. However, in-house
guidance does suggest roughly a 50 percent chance for high
winds in the wind prones. As a result, did issue a High Wind
Watch for Arlington, Bordeaux, the South Laramie Range and
foothills from 6 PM Monday night through 6 AM Tuesday morning.
Strongest winds will likely occur late Monday night, with gusts
up to 60 MPH possible.

Once strong winds ease early Tuesday morning, expect breezy
conditions to continue throughout the day as zonal flow continues
across the Rockies. With a little help from downsloping winds,
another mild fall day is in store with above average temperatures
expected. Highs will be in the 60s and 70s with mostly sunny skies.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 330 AM MDT Mon Oct 21 2024

After several days of being in good agreement, medium range
models are struggling with the placement of the jet stream and
associated Pacific energy later this week. Previous model runs
showed quasi-zonal flow aloft transitioning to weak ridging by
the end of the week with quiet weather. All 00z models have
trended away from this consensus, and now show a sharp upper
level shortwave and strong cold front rapidly moving eastward
across the far northern Great Basin region and into Wyoming and
western Nebraska sometime on Thursday. Would like to note that
these inconsistencies sometimes allude to an eventual long wave
pattern shift in the near future. The ECMWF is the most
aggressive and is the quickest, showing a sharp cold front
moving across the area as early as sunrise Thursday with 700mb
temperatures dropping to -4c, which is in contrast with 7c to 9c
a day prior. The GFS and Canadian are not far behind this
solution, with all ensembles trending colder Thursday and
Friday. Ensembles over the past several days were showing a wide
spread in temperatures for this time period, so started
lowering min and max temperatures for all locations. If the
ECMWF verifies, temperatures will drop below average for this
time of the year and stay in the 50s with lows in the 20s for
all areas. Any location that escaped its first fall freeze will
have a good chance of their first freeze Thursday or Friday
morning. Did not go quite that cold yet since ensemble Temp
spreads remain relatively high. Increased POP up north, but
still kept POP below guidance due to the rapid movement of the
upper level trough and associated cold front.

Thankfully, models remain in good agreement for next weekend,
showing shallow and flat ridging across the Front Range and
Intermountain West developing on Saturday. This ridge will
amplify late in the weekend and a strong Pacific storm system
approaches the west coast. Expect highs to return to the mid
60s to mid 70s (warmest further east). Will then have to keep an
eye on all the Pacific energy pushing inland after day 7 as we
head into next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1130 AM MDT Mon Oct 21 2024

Latest radar loop was showing bands of showers and embedded
thunderstorms developing over the Nebraska panhandle. This band
has continued to show signs of enhancement during the past
couple of hours due to this closed low in northeast Colorado
undergoing some brief strengthening this morning. The models are
hinting that this strengthening will be shortlived. Thus, we
would expect the shower activity to eventually diminish by this
evening. Otherwise, gusty west winds are expected to persist
this afternoon with diurnal cooling helping weaken the gradient
a bit tonight over the TAF sites. However, the wind prone areas
will most likely see an uptick in the winds where high wind
watches have been posted. As this closed low tracks to the
Central Plains wind speeds should gradually diminish on Tuesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 6 PM MDT this evening through late
     tonight for WYZ106-110-116-117.
NE...None.

&&

SHORT TERM...SF
LONG TERM...TJT
AVIATION...REC
Hazardous weather outlook, Oct 21, 2:09 AM MDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
209 AM MDT Mon Oct 21 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-220815-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
209 AM MDT Mon Oct 21 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY

Elevated to high winds are expected across the southeast Wyoming
wind prones Monday night. Gusts to 60 MPH will be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 1:54 AM MDTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte12 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.